Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can anemia /possible occupational exposure effect hiv antibody test
Aug 1, 2002

I am a former home health aide and in January I was aaigned to a new patient. I worked with this patient for two weeks. During the course of the two weeks I bacame slack in regards to wearing my gloves while cleaning. I really did not think the patient was positive because she was elderly. I knew she was a diabetic because she had to inject insulin and test her blood sugar. While cleaning i found some lancets. I don't remember getting stuck. I also use to clean the table where she put her diabetic supplies and test her sugar wearing no gloves. I found out later she was hiv positive. I overheard heard her on the phone talking about her positive status. I then began to worry. Since I can't recall being stuck I didn't report it to the agency. Two weeks after I had began working there I started having viral symptoms. I went to the ER and fellow up with my PCP both said that it was an acute viral syndrome. 1 month later I got the flu. Coughing sneezing, body aches a little stiffness in my neck and chills. I called the agency about my concern and they said I had no risk of getting it from the patient so it was probably the flu. I went to two more ER's and one said viral syndrome and the other said allergies. I got an itchy rash on one cheek and my scalp itches constantly. I'm always fatigued but I do suffer from iron deficiency anemia unrelated to this. It is from my having heavy menstruals. I have what I believe is hairy leukoplakia on my tongue because it looks like what I saw on HIVdent under hairy leukoplakia. (I do not smoke.) I tested 2 months after leaving the patient, 31/2 months and also at the 6 month mark all were negative. There were no sexual exposures in between. Before I got the 31/2 month result I had a CBC done and my white blood cell count was 1200 so I was glad for that. I did hear about two cases where health workers seroconverted well after the 6 month marked. I was wondering could having anemia affect the antibody test or also having an occupational exposure rather than a sexual exposure. Please I will like to be confident in my 6th month result. But there are so many variables. The patient had also went in remission from breast cancer and was anemic as well (which I had thought was due to the chemo) all besides having diabetes. With all those ailments and being elderly I would have never known she was HIV positive wouldn't she be dead. It doesn't pay to assume does it?

Response from Dr. Frascino

Hi,

You don't recall being stuck, so I strongly doubt you were. Can you ever remember a lancet or needle stick that you didn't feel? Neither can I. Second, you had negative HIV tests up to 6 months after this "potential" exposure, all of which were negative. You just can't get any more negative than that! No exposure plus 3 negative HIV tests out to 6 months! Your symptoms, be they flu or allergies, are definitely not HIV-related. Why are you going to so many ERs? That's not a good place to be evaluated for non-emergency symptoms. See your primary care doctor. Also, you should work with him or her on your anemia. If it's iron-deficiency, supplementation might help. If your menstrual cycles are abnormally heavy, to the point of causing anemia, there are treatments for this as well.

Your tongue symptoms are not hairy leukoplakia. Stop trying to be a dentist!

Last, you learned an excellent lesson about HIV. The virus doesn't care if you're a gay man or an elderly diabetic woman. Assumptions do not pay. Facts, on the other hand, do. The one fact you should rely on is that you are not HIV-positive.

Stay well.

Dr. Bob


Previous
Re:Desperate for Advice
Next
Procrit drug interactions and re-infection

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement